Alert archive / New York / Special Weather Statements in 2018

Special Weather Statement, NWS Buffalo, NY

August 18, 2018Chautauqua County, New York

NWS Buffalo, NY issued this special weather statement at Aug 18, 2018, 5:55 AM EDT for Chautauqua County, New York. It was in force for 80 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2018, 5:55 AM EDT (09:55 UTC)
Expired
Aug 18, 2018, 7:15 AM EDT
In force
80 min
Issued by
NWS Buffalo, NY

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 61 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 9.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2018-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2018-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
961 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

285 
WWUS81 KBUF 180955
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
555 AM EDT SAT AUG 18 2018

NYZ019-020-085-181115-
Chautauqua-Cattaraugus-Southern Erie-
555 AM EDT SAT AUG 18 2018

...A THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT NORTHWESTERN 
CATTARAUGUS... SOUTHERN ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES...

At 548 AM EDT, a thunderstorm with heavy rainfall was located near 
North Collins, or 8 miles south of Hamburg, moving southeast at 20 
mph. This storm will locally bring one to two inches of rainfall 
this morning. Ponding of water on low lying areas and poor drainage 
flooding is possible. Additional heavy rains with reduced 
visibilities over Lake Erie will pass over Silver Creek, Dunkirk and 
Brocton...including the New York State Thruway between exits 
59 and 57A through 7 am.  

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Dunkirk, Fredonia, Hamburg, Evans, Boston, Eden, Colden, Gowanda,
Silver Creek and Angola.
 
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4237 7964 4244 7950 4254 7936 4260 7919
      4264 7916 4267 7912 4274 7900 4267 7858
      4231 7907
TIME...MOT...LOC 0948Z 295DEG 19KT 4260 7887 

$$

Thomas

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Aug 18, 4:49 AM EDT, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 18, 4:49 AM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
449 AM EDT Sat Aug 18 2018

.SYNOPSIS...
A cold front will drop across the Eastern Great Lakes region this
morning, ending rain from north to south through the morning hours.
Surface high pressure will build towards the region this weekend,
with lower levels of humidity and increasing amounts of sunshine for
Sunday.

&&

.NEAR TERM /THROUGH TONIGHT/...
This early morning a cold front lies just to the south of Lake
Ontario. Regional radars display heavy rain showers and isolated
thunderstorms across the region, with the heaviest activity along a
low level convergent zone...of SW winds up Lake Erie, and NW winds
over Lake Ontario...that lies behind a cold front. A moisture rich
airmass, with PW near 2.0 inches is fueling these heavy storms.

There have been several reports of observed rainfall of just over 2
inches across portions of northern Erie county. With doppler radar
indicating 2 to 2.5 inches fallen across portions of northern
Niagara Frontier, and additional half inch or more of rain expected
an areal flood warning will continue...with localized heavy rain
bringing road closures across urban areas, and small streams and
creeks to flooding across the countryside.

A well defined shortwave is rotating across Lake Erie and Lake
Ontario this morning. This feature brought enhancement to the storms
earlier this morning...and now that the feature is passing
through...it will begin to send the surface cold front farther
southward. Rain could still be heavy...but behind the upper level
shortwave...and with less elevated instability aloft...the extent of
heavy rain will diminish through the early morning hours.

As the surface low travels farther from our region, and towards New
England today...and the cold front digging deeper into our
region...rain showers and embedded thunder will taper off from north
to south through the early morning.

The cold front will push into Pennsylvania later this morning and
this will end the chances for rain showers across the SO. Tier.
However a northeast flow behind the cold front will continue to
generate copious amounts of clouds south of Lake Ontario...with
clearing not likely until later this afternoon as drier air in the
low/mid levels arrives.

Humidity will begin to fall through the day, and afternoon
temperatures will range across the 70s.

Tonight surface high pressure will press towards the Eastern Great
Lakes region. Clouds will diminish through the evening hours and
light winds will promote good radiational cooling conditions. Lows
tonight will drop back into the mid 50s to lower 60s. Valley fog is
likely in the river valleys of SW NYS.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
High pressure will be centered over New Brunswick Sunday with a
ridge extended southwest across the lower Great Lakes. The high will
shift toward Newfoundland through Monday with trailing surface ridge
promoting fine weather across western and north-central NY. Skies
will be mainly sunny during the day except for some diurnal cumulus
development Sunday and thin high clouds shifting overhead Monday.
Patchy river valley fog will be possible Sunday night with light
winds and clear skies in the Southern Tier.

Temps will run near to slightly above normal Sunday and Monday with
850mb temps around 14C. Highs will comfortably top out in the upper
70s to low 80s and slightly warmer on Monday with a southeast
downslope wind. The lack of lower dewpoint air will allow for
overnight temps to only dip into the upper 50s to low 60s each night.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Low pressure near Lake Michigan Tuesday morning is forecast to
deepen while shifting just northwest and north of New York into
Tuesday night. This storm system will bring more widespread showers
and possible thunderstorms Tuesday and Tuesday night with some
lingering moisture potentially allowing for some scattered showers
into Wednesday. NAFES ensembles show this low as potentially
reaching 2SD below normal for mid-August with mean ensemble central
pressure of 1008mb. The operational EC/GEM bottom the central
pressure out at sub-1000 mb which would support an even more
anomalous storm system for this time of year. A warm front will
force some showers and possible storms Tuesday with a cold front
crossing western and north-central NY Tuesday evening/night.

High PW values of 2+ inches, tall warm cloud depths and perhaps
short MBE vectors per BUFKIT GFS forecast profiles means we will see
another threat for torrential rainfall and possible flash flooding.
WPC day 4-5 QPF yields basin average one inch of precip across our
region, amounts will be locally higher in heavy downpours. Depending
on the exact timing of the low, there could also be a threat for
severe weather with a swath of 35-40 knots of 0-6km shear but SBCAPE
seems to be marginal (<500 j/kg) ahead of the cold front passage.

Lingering moisture behind the cold front Wednesday will likely lead
to diurnal cumulus development inland from lake breezes during the
afternoon that could result in an isolated to widely scattered
shower or thunderstorm. High pressure will continue to build in
across the region Thursday then center over or east of New York for
Friday.

Temperatures through most of this period will run close to normal
with Wednesday perhaps topping out just below normal behind the cold
front. Tuesday will remain quite muggy, but much drier air will
return behind the cold front passage through the end of the week
with dew points returning to much more comfortable 50s F.

&&

.AVIATION /09Z SATURDAY THROUGH WEDNESDAY/...
For the 06Z TAFS showers and thunderstorms will remain near the
airfields the next 6 to 9 hours...as a cold front dips southward
across the region, and surface low exits from northeast of Lake
Ontario towards New England. Heavier storms will bring localized
visibilities to IFR or lower...especially across the northern
Niagara Frontier and near KROC where a convergent flow exists. As
this cold front sags southward this morning, and surface low pushes
farther to the east...precipitation will end from north to
south...with showers lingering across the So. Tier through the
morning hours.

A northeast flow behind the front will maintain IFR/MVFR ceilings
south of Lake Ontario through the early afternoon hours before drier
air in the lower levels improves flight conditions. While this drier
air improves conditions tonight to the north, some areas of fog
will be possible across the So. Tier again tonight, including KJHW.

Outlook...

Sunday through Monday...VFR.
Tuesday...MVFR. Showers and thunderstorms likely.
Wednesday...Mainly VFR. A chance of showers.

&&

.MARINE...
A cold front has dropped across Lake Ontario this morning, and is
now dropping southward across Lake Erie. A northeast wind behind the
front has increased to low end small craft advisory conditions on
Lake Ontario...and a SCA will be issued through the early afternoon
for the southern shoreline of Lake Ontario. A corresponding beach
hazard will also be in place for a portion of the southern shoreline
of Lake Ontario where waters could bring dangerous swimming
conditions this morning.

High pressure will then build towards the Eastern Great Lakes this
weekend with fine boating conditions then present on the lakes for
the remainder of the weekend.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 2 PM EDT this afternoon for
     NYZ002>004.
MARINE...Small Craft Advisory until 2 PM EDT this afternoon for
         LOZ042>044.

&&

SYNOPSIS...Thomas
NEAR TERM...Thomas
SHORT TERM...Smith
LONG TERM...Smith
AVIATION...Thomas
MARINE...Thomas
Hazardous weather outlook, Aug 18, 4:55 AM EDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Buffalo NY
455 AM EDT Sat Aug 18 2018

NYZ001-005>008-010>014-019>021-085-190900-
Niagara-Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-Genesee-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
455 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ002>004-190900-
Orleans-Monroe-Wayne-
455 AM EDT Sat Aug 18 2018

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 2 PM EDT THIS AFTERNOON...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-190900-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
455 AM EDT Sat Aug 18 2018

This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 18, 1:10 AM EDT, 4 hours 45 minutes before
Special Weather Statement
National Weather Service Buffalo NY
110 AM EDT SAT AUG 18 2018

NYZ001-010-011-180615-
Genesee-Niagara-Northern Erie-
110 AM EDT SAT AUG 18 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN ERIE...
SOUTHERN NIAGARA AND GENESEE COUNTIES...

At 109 AM EDT, radar indicated heavy thunderstorms were located
along a line extending from 18 miles southwest of Niagara Falls to
near Batavia. Movement was north at 5 mph.

Locations impacted include...
Buffalo, Cheektowaga, West Seneca, North Tonawanda, Clarence,
Batavia, Kenmore, Depew, Tonawanda and Amherst.

This includes Interstate 90 between exits 54 and 48.

Torrential rainfall is occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4313 7793 4288 7803 4287 7849 4286 7849
      4284 7885 4283 7893 4293 7890 4296 7893
      4296 7896 4299 7901 4302 7902 4306 7900
      4308 7908
TIME...MOT...LOC 0509Z 192DEG 5KT 4290 7929 4303 7818

Smith
Local storm report, Aug 18, 5:25 AM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
525 AM EDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 AM     FLOOD            2 S CHEEKTOWAGA         42.88N  78.75W
08/18/2018                   ERIE               NY   SOCIAL MEDIA

            FLOODING REPORT ON TWITTER OF ABOUT 1 FOOT OF WATER
            PONDING ON STREETS OFF TOWERS BLVD AND FRENCH RD.

&&

EVENT NUMBER BUF1800573

SMITH
Local storm report, Aug 18, 5:31 AM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
531 AM EDT SAT AUG 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 AM     FLOOD            1 E BRIGHTON            42.99N  78.82W
08/18/2018                   ERIE               NY   DEPT OF HIGHWAYS

            ROAD CLOSURE FROM NITTEC OF MAPLE RD AT NIAGARA FALLS
            BLVD DUE TO FLOODING

&&

EVENT NUMBER BUF1800574

SMITH
Special weather statement, Aug 18, 5:55 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
555 AM EDT SAT AUG 18 2018

NYZ019-020-085-181115-
Chautauqua-Cattaraugus-Southern Erie-
555 AM EDT SAT AUG 18 2018

...A THUNDERSTORM WITH HEAVY RAINFALL WILL AFFECT NORTHWESTERN
CATTARAUGUS... SOUTHERN ERIE AND NORTHEASTERN CHAUTAUQUA COUNTIES...

At 548 AM EDT, a thunderstorm with heavy rainfall was located near
North Collins, or 8 miles south of Hamburg, moving southeast at 20
mph. This storm will locally bring one to two inches of rainfall
this morning. Ponding of water on low lying areas and poor drainage
flooding is possible. Additional heavy rains with reduced
visibilities over Lake Erie will pass over Silver Creek, Dunkirk and
Brocton...including the New York State Thruway between exits
59 and 57A through 7 am.

Winds in excess of 30 mph are possible with this storm.

Locations impacted include...
Dunkirk, Fredonia, Hamburg, Evans, Boston, Eden, Colden, Gowanda,
Silver Creek and Angola.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4237 7964 4244 7950 4254 7936 4260 7919
      4264 7916 4267 7912 4274 7900 4267 7858
      4231 7907
TIME...MOT...LOC 0948Z 295DEG 19KT 4260 7887

Thomas

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 9:34 PM EDTSpecial Marine WarningBUF41 min
Aug 17, 9:49 PM EDTSevere Thunderstorm WarningBUFJefferson, Oswego56 min
Aug 18, 1:10 AM EDTSpecial Weather StatementBUFGenesee65 min
Aug 18, 3:09 AM EDTAreal Flood WarningBUFErie, Genesee, Niagara, Orleans6 hr
Aug 18, 4:37 AM EDTBeach Hazards StatementBUFMonroe, Orleans, Wayne9 hr
Aug 18, 4:37 AM EDTSmall Craft AdvisoryBUF9 hr

Nearby

Special Weather Statements in New York, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.